A couple weeks ago I had completely given up hope and decided that the only option to heal my skin for good was Accutane (Roaccutane.)
In the United States it can be quite a lengthy process to obtain the drug from a dermatologist, but here in France it was still a process: but much simpler.
I was handed the leaflet in French and told to read over all the possible side-effects. I read it, but I simply thought: "I want clear skin so badly, I'm not worried about getting any side effects. My mom was fine, so I'll be fine too."
I started the treatment and my skin cleared up practically overnight. I stopped getting pimples. Within a week my skin was completely clear. After suffering for years, I was so excited about the results I could hardly believe it.
One day, about a week into the treatment, I woke up and felt funny. I had no desire to get out of bed. I had no desire to exercise, meditate, eat or even simply move.
Which if you know me, you know those are the many things I love to do! What was going on?
It was the first time in my life that I felt possibly a fraction of what people who suffer from depression feel.
My entire body ached. I felt sick to my stomach. I had no appetite to eat. My neck was extremely sore. My brain felt foggy and tired. I could hardly keep my eyes open for more than 3 minutes. It took so much energy to even just move around the house or get myself dressed for the day.
Then it all clicked. These were all side effects of Accutane.
I instantly called my doctor and she was shocked, but agreed it was not normal. She told me most people don't see side effects like mine until they were on a higher dosage. I was only on 25 mg. She told me to stop for a couple days and see how I felt.
I stopped and my symptoms went away. My doctor decided that my body just couldn't handle Accutane, but it had worked so well for me that I insisted to try again.
This time the effects were worse. I started slowly with the medication and my neck was feeling better, so I decided to take a dance class. The dance classes I take are quite hard core. They are for professionals and very fast paced. I didn't think anything of it.
I woke up the next morning after the dance class with the worse pain I have ever felt in my neck. I couldn't move. I didn't want to walk. It hurt so bad. My muscles in my neck were on fire. I was scared.
I went to the doctor and she knew exactly what was going on. She told me: "Any athletes like you should not be on Accutane. Accutane weakens muscles and joints and makes them more susceptible to injuries and tears." My eyes got wide.
"You need to stop this medication now. A dancer should not be on this." She told me.
Even though I didn't want to admit it, I knew it was true.
I had no grief about stopping the medication. Acne was nothing compared to how bad I felt and the pain I was enduring.
Sadly, I don't know when I'll be able to dance again, because necks take a very long time to heal.
If I would have known what this pill can really do, I never would have gone on it.
But I'm grateful for the experience, because no matter how painful, now I know that with or without acne we are all beautiful and worthy.
Acne is a symptom of something going on in the body. Accutane is a cover-up. It may cover up the problem for a while, but the problem still remains.
I'm not writing this article to scare anyone. This is simply my story. Every body is different, and I know that my body is very sensitive and always has been.
This time, I'm choosing to take a whole body, mind and soul approach.
I'm limiting my stress through daily meditation, yoga and journaling. I'm eating a 100% whole foods plant based diet where I've eliminated all foods that are heavily processed or trigger my acne.
I am more determined than ever to get to the root of this issue instead of searching for a band-aid.
This drug is serious.
I took it lightly and I shouldn't have. I'm now focusing on healing and getting better so that I can dance again.
Love and light xoxo